Alert archive / California / Wind Advisories in 2023

Wind Advisory 17, NWS San Francisco Bay Area, CA

April 12, 2023Marin County, Sonoma County, California

NWS San Francisco Bay Area, CA issued this wind advisory at Apr 12, 2023, 1:43 AM PDT for Marin County, Sonoma County, California. It took effect at Apr 12, 2023, 12:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 1:43 AM PDT (08:43 UTC)
In effect from
Apr 12, 2023, 12:00 PM PDT
Expired
Apr 12, 2023, 9:00 PM PDT
In force
9 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Sonoma County, CA

The radar

The Sacramento radar (KDAX), 104 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 8.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2688 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS76 KMTR 120843
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
143 AM PDT Wed Apr 12 2023

CAZ505-130400-
/O.NEW.KMTR.WI.Y.0017.230412T1900Z-230413T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
143 AM PDT Wed Apr 12 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PDT THIS
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts to 45 mph 
  expected.

* WHERE...Coastal North Bay, Including Point Reyes National 
  Seashore.

* WHEN...From noon today to 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Driving in high profile vehicles could be difficult in gusty
  conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/mtr
1 follow-up statement
619 
WWUS76 KMTR 130354
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
854 PM PDT Wed Apr 12 2023

CAZ505-130500-
/O.EXP.KMTR.WI.Y.0017.000000T0000Z-230413T0400Z/
Coastal North Bay...Including Point Reyes National Seashore-
854 PM PDT Wed Apr 12 2023

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

The strongest winds have occurred already, but breezy conditions 
will persist tonight.

$$

For more information from the National Weather Service visit
https://weather.gov/mtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 11, 10:30 PM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 11, 10:30 PM PDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1030 PM PDT Tue Apr 11 2023

.SYNOPSIS...Dry, breezy, and seasonably cool temperatures will
continue through midweek before a subtle warming trend returns late
in the week and into the weekend. Unsettled conditions look to
return early next week.

&&

.DISCUSSION...as of 08:48 PM PDT Tuesday...A passing dry cold
front brought windy conditions to the Bay Area and Central Coast
earlier today. Winds were strongest over the coastal waters,
coastline, and higher peaks. Max wind gusts over the last 12 hours
generally ranged from 35-50 mph , but the highest observed was
Cupertino remote site at 65 mph. As of this discussion winds
remain gusty with a max gusts of 54 mph at Altamont Pass. Winds
are forecast to ease a little overnight, but still breezy and
northerly. Despite some clearing overnight the breezy conditions
will limit radiational cooling. That being said, it will feel
chilly with lows in the low 40s. Given the breezy conditions it
will feel more like the mid to lower 30s.

For Wednesday: Another weak boundary will washout over the Bay
Area. A few clouds will be possible, but the boundary will be dry.
Of greater concern will be the winds. Latest hi-res guidance
ramps up the n-s pressure gradient (stronger than today), which
will result in another pulse of stronger northerly winds. Winds
will once again be strongest over the coastal waters, coastline,
and higher peaks. Unlike the windy storm from a week again this
system has a more northerly direction with less onshore.
Therefore, highest probability for winds over 40 mph remain just
off the coast in the way of a coastal jet. In other words,
borderline for a Wind Advisory. Max temps on Wednesday drop a few
degrees into the upper 50s to mid 60s. It will feel a little cool
too given the northerly winds.

&&

.PREV DISCUSSION...as of 12:28 PM PDT Tuesday...Today through
Thursday: Breezy and gusty winds prevail over the region this
afternoon in wake of an earlier frontal passage. While this
boundary did produce widespread drizzle across portions of the Bay
Area early this morning, dry weather conditions have returned
with just a few to scattered lower level clouds. Temperatures are
also running a few degrees cooler as a colder air mass advects
into the region. Thus, look for daytime temperatures to warm into
the upper 50s at the coast to mid 60s inland. Winds will remain
breezy and at times gusty through midweek as the core of the
mid/upper level trough shifts into the Pacific Northwest and then
into the Great Basin. Winds will be strongest near the coast and
in the higher terrain with gusts up to 35 to 45 mph. Winds over
the North Bay Mountains will turn a bit more northerly and
increase Wednesday night into Thursday morning as the
aforementioned system begins to move through the Great Basin.
While a few of the region's wind prone areas may see gusts at
times greater than 45 mph through midweek, widespread strong winds
are not anticipated and therefore a Wind Advisory has not been
issued at this time. Something we will keep an eye on in the
short-term.

Friday through Sunday: While morning temperatures drop into the
upper 30s to lower 40s through midweek, a gradual warming trend is
expected late in the week as weak ridging builds in behind the
exiting trough. By Saturday and Sunday, afternoon temperatures will
warm back into the mid/upper 60s to lower 70s across the interior.
Meanwhile, overnight/morning temperatures will generally be in the
40s. Dry weather conditions will also persist through the upcoming
weekend.

Early next week: Unsettled conditions return as an upper level low
develops over the Gulf of Alaska before dropping southward toward
the Pacific Northwest. This will result in a region-wide cooling
trend and a low probability (10-20%) of light rain over the North
Bay from Monday into Tuesday. Elsewhere, dry conditions are likely
to prevail.

&&

.AVIATION...as of 10:30 PM PDT Tuesday...For the 06Z TAFs. There
will be windy conditions through the TAF period. Inland terminals
will have slight easing overnight, but expected wind gusts to
return after 18Z. VFR conditions prevail. Chance for selected
terminals to have winds diminish at or just after the end of the
TAF period, but many coastal terminals will remain gusty into
Thursday morning.

Vicinity of KSFO...Winds have come down slightly, but expected
wind gusts 20 to 25 knots through the night with continued VFR
conditions. Winds will increase again Wednesday afternoon around
00Z with gusts potentially going over 30 knots once again. Similar
to this evening, winds will come down Wednesday night, but stay
gusty over 20 knots.

KSFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Clouds are expected to form over the
Santa Lucia range, but there is low confidence at this time of
them making it down to the terminal, which is why it was left at
FEW in the TAF, and will be monitored via satellite overnight.
Winds have diminished, but onshore wind gusts will return to area
terminals after 17Z on Wednesday, staying gusty through most of
the TAF period under VFR skies.

&&

.MARINE...as of 08:34 PM PDT Tuesday...Strong northwest winds
with gale force wind gusts and steepening seas are expected to
continue through early Thursday. Strongest winds expected
Wednesday afternoon through Thursday morning, where occasional
storm force gusts are possible north of Pigeon Point, making for
very hazardous seas. In addition to strong winds lasting through
Thursday, a moderate period northwest swell will prevail in the
background through the week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...SF Bay
             GLW...Mry Bay
             GLW...Pt Arena to Pt Reyes 0-10 nm
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             GLW...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm

&&

PUBLIC FORECAST: MM/RGass
AVIATION: DK
MARINE: McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.